Q. I started to suffer from erectile dysfunction? Why is this happening and what can I do to treat it? I am a healthy 52 year old. I have hypertension but i take pills to treat it and my levels are around 130/80. except that I am at great shape. In the last few months I feel that a problem in my sex life. I want to have sex but i can't due to erectile dysfunction. What can be the reason for this? and more important what can I do?
Stiffy Solution: The good news is, almost all of these conditions can be successfully treated if you catch them early on. And since erectile problems may be the first side effect your dude has experienced, seeking medical treatment for his erectile problems may be the thing to get him into a doctor's office. So if your dude is a well-rested, non-drinking, non-smoking, paragon of relaxation who suddenly can't get wood, urge him to talk to his doctor — his misbehaving penis may actually be communicating something way more important than "Not tonight, honey."
Since endothelial dysfunction, CVD and ED are closely associated in epidemiological studies, the question for clinicians is whether to recommend the man presenting with ED undergo a cardiovascular (CV) evaluation. Clearly, based on numerous studies, ED can be considered at least a ‘marker’ for possible further vascular disease or CVD.15 In their report, Vlachopoulos and coworkers make the point that the man presenting with ED, the clinician, is offered an opportunity to attempt to improve the health of the man by addressing lifestyle modification, and consider further vascular evaluation owing to the clear relationship between endothelial dysfunction, ED and CVD.19
Many men gain potency by injecting drugs into the penis, causing it to become engorged with blood. Drugs such as papaverine hydrochloride, phentolamine, and alprostadil (marked as Caverject) widen blood vessels. These drugs may create unwanted side effects, however, including persistent erection (known as priapism) and scarring. Nitroglycerin, a muscle relaxant, sometimes can enhance erection when rubbed on the surface of the penis.
There have been rare reports of priapism (prolonged and painful erections lasting more than six hours) with the use of PDE5 inhibitors such as sildenafil, vardenafil, and tadalafil. Patients with blood cell diseases such as sickle cell anemia, leukemia, and multiple myeloma have higher than normal risks of developing priapism. Untreated priapism can cause injury to the penis and lead to permanent impotence. Therefore, if your erection lasts four hours, you should seek emergency medical care.
Nearly every primary care physician, internist and geriatrician now understand that many older men retain an interest in sexual activity as they age. Some primary care physicians think that sexual potency in older men is the norm, and that if it is lacking, it is ‘all in the head.’ This viewpoint has not been supported by current literature. The Massachusetts Male Aging Study (MMAS) found that 52% of men between 40 and 70 years old reported having some form of erectile dysfunction (ED).1 The reality is that ED is a natural part of ageing and that the prevalence increases with age. In the MMAS, they found that roughly 50% of men at 50 years old, 60% of men at 60 years old and 70% of men at 70 years old had ED. Thus, nearly all men who live long enough should develop ED. The myths that surround the problems of impotence or ED confound the attempts of patients to receive treatment and the attempts of physicians to help them.1
The various PDE5 inhibitors for the treatment of ED share several common side effects, including headache, flushing, nasal congestion, nausea, dyspepsia (stomach discomfort), and diarrhea. Differences exist in side effects of the different PDE5 inhibitors, and thus it is important to be familiar with the prescribing information of the PDE5 inhibitor you are prescribed.